RoadBikeReview.com's Forum Archives - General


Archive Home >> General(1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22 23 24 25 26 27 28 29 30 31 32 33 34 35 36 )


Climbing accel/ Max HR Problem(7 posts)

Climbing accel/ Max HR ProblemQUiTSPiNiNArOuND
Jun 19, 2002 4:17 PM
Its a bit long, so here goes...

Yesterday I went out for a 25 mi. ride. My max heart rate is 205. So i was climbing up a hill and towards the top it getts real steep and i started my acceleration. I went from 187 to 205 in a mere few seconds. Right when I hit the 205 mark my body siezed. No more power, breathing was off, and just plain exhausted. So i went on to warm down for 10 more mi. When i got back home i had a slight migrane and muscle soreness ( the soreness is nothing new). So 5 min after i arrived home i vomit. I did not feel well the rest of the day and today, once again i have a migrane problem and vomiting. Is there a correlation between the ride and my problems today, or is it simply bad timing. I had this problem before, the exact same thing happened...I thought it just just a flake. Any input on what i did wrong or thngs that can prevent this problem is greatly appreciated. sorry for the long story...

Stats ( Just in Case) :

Age: 16
Weight: 105
Avg. HR that day : 170
Max Hr : 205
Ride : 25 mi. / 4 mi. wortth of climb
Should See A Doctor.. But Sounds At Least Like Dehydrationjose_Tex_mex
Jun 19, 2002 7:57 PM
QUiTSPiNiNArOuND,
You are still quite young. But no matter what age, the headache and vomiting should be brought to the attention of a real Doctor - that is the best advice. Get the old once over and then check out some of the ideas on this board.
With that said, I have never had any vomiting problems but do get headaches because of dehydration. Just because your head does not feel like drinking doesn't mean your body agrees. When I am on the bike I need to force myself to drink - at least 28oz for every 10 miles in sub 90 degree weather. If I do not drink enough I get bad headaches due to dehydration. Also, if you have a lot of sugary drinks - even a few hours after the ride you can still get headaches. This is especially true with alcohol. Sugar and alcohol suck the water right out of you. If you've been cycling prior, headaches can occur. Remember, the first sign of dehyration is your body saying "I am thirsty," next comes exhaustion, then stroke. Drink before you are thirsty. Once you hit a point where you are no longer thirsty - uh oh.
As for your heart-rate. I do not think it's a big deal. I am about twice your age and can easily get my max HR to 215 on some of the steepest climbs in my area for short times. Depending of the slope of the road I can see your HR jump 20 - 30 beats. I was able to work mine down by proper breathing. Do you breathe from your diaphram? When you inhale does your stomach or chest get big. If you are breathing with your diaphram your stomach should get bigger when you inhale and smaller when you exhale. By doing this and nothing else I was able to decrease my max HR (under identical situations) from 215 to about 285 give or take a few.
Do you ride all year long? Do the problems occur mostly when it is hot and humid? If so, most likely at least partially attributed to dehydration.
Hope this helped
The scenario was like this....QUiTSPiNiNArOuND
Jun 19, 2002 8:06 PM
I drink liquids all day, i ride about everyday, today i drank a lot, i knew it was going to be hot outside. gatorade is what i use, not water. The temperature was about 90 degrees out. I often drink while i ride, at the top of climbs and when i rest on the flats. I dont wait till' i get thirsty, which is a common mistake that i use to make. I started to ride more seriously like this about 4 months ago. The weather is not a factor to the headache either. Like I said it's happen once before, but that was definetly due to dehydration and a bad stomach flu, which was 6 months ago. Thanks for the input...
re: Climbing accel/ Max HR Problemamflyer
Jun 19, 2002 8:39 PM
Have you ever had a migraine headache before? If so, on the day of your ride did you have any of the other symptoms commonly associated with migraines? How long after you hit your max. HR did your body "shut down?" What specifically was the "breathing was off" symptoms that you mentioned? Did you have an elevated temp the next day?

What's your "Gut" feeling about the two...do YOU think they are connected or coincidence?

I think you should go to a doc and tell him your story. Even if it is just a coincidence. You probably are due for a physical anyway.

Steve
well...QUiTSPiNiNArOuND
Jun 19, 2002 8:56 PM
It shut down in like 5 seconds of max heartrate. I had a bit of a sniffling nose before the ride, but thats about it. I was little tired that day, but nothing really unusual....and about that physical, i had about 10 in a row a couple of months ago due to this same problem, but again i was dehydrated last time and not a very smart cyclist. This time it was weird, becuase it seemed i did everything right. The doctors said last time was a coincidence because i had a stomach flu and dehydrated at the same time...
classic Hypnoatremianiteschaos
Jun 20, 2002 8:51 AM
you had an electrolyte embalance brought along by your intense workout (mostly caused by races). The symptoms are the same as dehydration, even though you know you had enough to drink before hand. Your muscles bonk cause they are out of glycogen and your blood is out as well, so they don't get their fuel back. Vomiting is caused by same electrolyte embalance effecting your digestive system. I went to the ER right after a race and I had the same symptoms and that was the diagnosis. 3 liters of IV fluid and lots of Gatorade and I was back for stage 2. The doctors recommened at least 2 days full rest, but that wasn't an option at the time.
either hyponatremia or stomach fluecyclopathic
Jun 20, 2002 7:14 PM
If you had fever, it's flue.

Hyponartemia is harder to detect then dehydration. My pers symptoms are blurry vision, thirsty but water stays in stomach; sore muscles. The best cure so far is Endurolytes works better then Gator or Cytomax.